The ACT government has responded to an independent evaluation of the take-home naloxone program with new measures to help reduce the growing death rate from opioids.
ACT Health Minister Simon Corbell said the ACT Ambulance Service had recently been trained in talking callers through the administration of naloxone if it was available.
"The next step is to add the question to the electronic script available to ACTAS call takers and it should be done by the end of November, 2015," Mr Corbell said.
"ACTAS call takers still rely on callers to provide as much information as possible, including if someone has access to naloxone, to ensure the best outcome for the patients."
The ACT government has also funded a wider rollout of the lifesaving naloxone drug, which is set to be under way by the end of the year.
The Canberra Alliance for Harm Minimisation and Advocacy received $115,000 to employ a peer worker to assist with the naloxone overdose prevention program in the 2015-16 ACT budget.
CAHMA manager Sione Crawford said the first step to expanding the program was to set up training facilities in the north and south of Canberra, which should be up and running by December.
"As this is the first year for it to be fully funded, we're putting together a strategic plan," Mr Crawford said.
"We did a large number of workshops and training in central Canberra and what we know is that there are populations of users in north Canberra and south Canberra. We now have the means to access those populations and actually get the training out there and do the take-home naloxone in places where people are."
The naloxone drug reverses the effect of an opioid overdose and was part of a harm minimisation program implemented by the ACT government where training and take-home injections were distributed to select members of the community.
The drug was found to revive 57 people between 2011 and 2014.
Statistics show accidental death related to opioids are far greater than deaths related to methamphetamine, the more prominent drug in today's society.
The independent evaluation of the ''Implementing expanded naloxone availability in the ACT" program, 2011-14' includes excerpts from witnesses of overdose, including this one from a 39-year-old Canberra man.
"His lips started going blue. I laid him on the ground, listened for air. There was no air. I started breathing for him and he couldn't breathe himself, so that's when I put the naloxone [in] … and that's when his breath came back."
The independent evaluation of the program stated Australia was once again on an upward epidemic curve of opioid overdose, and the ripple effects were being felt throughout the community.